Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 8, NWS Duluth, MN

July 21, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 21, 2017, 5:34 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 5:34 AM CDT (10:34 UTC)
Expired
Jul 21, 2017, 8:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WHUS43 KDLH 211034
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
534 AM CDT FRI JUL 21 2017

MNZ037-WIZ001-220100-
/O.NEW.KDLH.BH.S.0008.170721T1034Z-170722T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
534 AM CDT FRI JUL 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
1 follow-up statement
237 
WHUS43 KDLH 220102
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT FRI JUL 21 2017

MNZ037-WIZ001-220215-
/O.EXP.KDLH.BH.S.0008.000000T0000Z-170722T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
802 PM CDT FRI JUL 21 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT FOR THE HIGH RISK OF RIP CURRENTS HAS
EXPIRED. HOWEVER...NORTHEAST WINDS 15 TO 20 KNOTS...LARGE 
WAVES...AND RIP CURRENTS WILL LIKELY PERSIST INTO THE EARLY
MORNING HOURS.

&&

$$

MELDE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 4:20 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 4:20 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
420 AM CDT Fri Jul 21 2017

.SHORT TERM...(Today through Saturday)
Issued at 420 AM CDT Fri Jul 21 2017

At 4 AM, regional radar depicted a small area of showers and
thunderstorms along the border with Canada, generally in the
vicinity of Lake of the Woods. This area of showers and storms was
moving east along the border region, and should roll into
International Falls. Elsewhere, we were seeing an increase in
high clouds across the CWA. There was some patchy fog across the
area as well. Temperatures ranged from the middle 40s in the
interior portions of the MN Arrowhead, to the mid to upper 60s in
the Brainerd Lakes region, and in a few places near Lake Superior.

Severe weather is the main focus for today through Saturday. The
latest Day One Outlook from the Storm Prediction Center has a
portion of our area in an Enhanced Risk of severe thunderstorms
this afternoon and evening. This area basically includes our
southwest corner of the CWA, including the Brainerd Lakes region
and east central Minnesota. Buffering the Enhanced Risk was a
Slight Risk stretching from Park Falls, to Duluth, to Bigfork and
Birchdale. The main question at this point is timing and expected
threats from the severe weather. A thorough analysis of the CAMs
showed several possible solutions, although overall there was
consensus that a large complex will slide along our southern
counties this afternoon. As a result, we will have the highest
POP's in that area this afternoon. Meanwhile, the CAMs indicate
that an area of thunderstorms will develop west and north of the
CWA late this afternoon, and will slide southeast across the
Enhanced to Slight Risk areas during that time. Consensus on any
particular solution is much lower, but in terms of mass fields,
the above mentioned are the better opportunities for strong to
severe thunderstorms. Strong heating in the Red River Valley,
along with cooling temperatures aloft, will combine with a pre
frontal trough to cause steep lapse rates, with the potential for
explosive thunderstorm development, as noted by SPC. The storms
should initially be cellular, with large hail, but then transition
to a wind event as it dives southeast across Minnesota and
portions of Wisconsin. Will strongly highlight the risk of severe
thunderstorms in the southwest today and this evening.

More thunderstorms are expected on Saturday, with a Slight Risk of
severe storms across the CWA, mainly during the period of peak
heating. Surface heating and cooler temps aloft should lead to the
potential for organized storms during the afternoon and evening.

Highs will be in the upper 70s to middle 80s today through
Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 420 AM CDT Fri Jul 21 2017

The main concerns in the long term include a chance of strong
thunderstorms lingering into Saturday evening and thunderstorm
chances Tuesday through Thursday night.

A compact shortwave trough is forecast over northwest Ontario and
northern Minnesota Saturday evening with mid-level height falls
across much of the Northland. Showers and storms may be ongoing
during the evening hours and are expected to weaken overnight.
Instability on the order of 500 to 1500 J/kg of MUCAPE and 0-6 km
shear of 30 to 45 knots would continue to support storm-scale
organization with large hail and damaging wind gusts possible.
The shortwave trough and associated vort max is expected to slide
southeastward into the central Great Lakes on Sunday keeping only
a slight chance of showers or an isolated thunderstorm in the
picture. Temperatures will trend cooler for the second half of
the weekend with highs in the middle 60s northeast to the middle
70s in the west.

A low amplitude mid-level ridge will build across the Northern
Plains and the Canadian Prairies Sunday night through Monday night
with surface high pressure moving gradually eastward through the
region. Look for mainly sunny to partly cloudy skies with slowly
moderating temperatures for the start of the work week. Another
shortwave trough will move across the northern Canadian Prairies
Tuesday through Wednesday. Surface low pressure will move
eastward across central Saskatchewan and Manitoba, and into far
northwest Ontario Tuesday evening. A cool front will accompany the
surface low, and will extend southward into the Northern Plains
moving through the Northland on Tuesday. Showers and thunderstorms
are possible along and ahead of the front, especially Tuesday
afternoon and evening.

The cool front will stall out over the Dakotas through the
Midwest. Another ripple in the mid-level flow and convergence in
the baroclinic zone should give rise to thunderstorms Wednesday
afternoon. The storms are expected to move eastward along the
quasi-stationary front and may graze the Northland Wednesday
night and Thursday. Temperatures for the latter portion of the
week will trend near normal with highs in the low 70s to near 80
degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1253 AM CDT Fri Jul 21 2017

Another round of MVFR to IFR fog will develop overnight at some
TAF sites, with BRD and HYR most likely to fall to IFR visibility
at times overnight. A chance for a shower at INL overnight,
otherwise increasing VFR clouds at all sites through the TAF
period. Calm winds overnight becoming generally southeast at 5-10
knots Friday, with a few gusts to near 20 knots at BRD. Exception
will be at DLH where wind direction is expected to shift to more
east-northeasterly in the afternoon.

Confidence in convection on Friday is generally low, with a low
chance for showers or storms throughout the day at BRD, then a
better chance for storms at BRD, DLH, and HYR in the evening hours.
However, it is possible the storms set up south of these sites, so
due to low confidence have only included a VCSH mention until timing
of thunderstorms can be predicted with some level of certainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  59  73  57 /  30  30  30  30
INL  82  60  77  56 /  20  50  50  50
BRD  83  64  82  60 /  50  70  20  10
HYR  85  64  79  58 /  50  70  20  30
ASX  82  59  73  56 /  30  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...JJM
Hazardous weather outlook, Jul 21, 4:25 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
425 AM CDT Fri Jul 21 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
425 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a good chance of severe thunderstorms across the Brainerd
Lakes region this afternoon and evening. Very large hail, along
with damaging winds and tornadoes are possible. Severe storms are
possible across much of the rest of the Northland as well,
although the greatest chance is essentially south and west of a
line from Birchdale, to Duluth, to Park Falls. Severe storms are
even more probable in an area stretching from the Brainerd Lakes
into east central Minnesota and near Siren. Spotter activation
will likely be needed at some point this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are again possible on Saturday and Saturday
evening, with large hail and damaging winds possible.

There is a chance of thunderstorms Tuesday and Tuesday evening,
then again Wednesday night through Thursday. Some of those storms
may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will likely be needed this afternoon into
tonight.

LSZ121-140>148-221130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
425 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon through
tonight. Some of the storms may be strong to severe with brief
gusty winds, large hail, and frequent cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible once again Saturday
afternoon and evening. Another round of thunderstorms is forecast
Tuesday and Tuesday evening, and again Wednesday evening and
Thursday.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:48 PM CDTSpecial Weather StatementDLH42 min
Jul 21, 4:29 PM CDTSpecial Weather StatementDLHItasca31 min
Jul 21, 5:00 PM CDTSpecial Weather StatementDLHItasca30 min
Jul 21, 5:24 PM CDTSevere Thunderstorm WarningDLHCass36 min
Jul 21, 5:48 PM CDTSevere Thunderstorm WarningDLHCass, Itasca12 min
Jul 21, 5:51 PM CDTSpecial Weather StatementDLHSaint Louis24 min
Jul 21, 5:59 PM CDTSevere Thunderstorm WarningDLHCass, Itasca46 min
Jul 21, 6:11 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 21, 6:14 PM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 21, 6:21 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca39 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
Jul 21, 6:48 PM CDTFlash Flood WarningDLHItasca3 hr
Jul 21, 6:48 PM CDTSevere Thunderstorm WarningDLHCass, Itasca11 min
Jul 21, 6:50 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing40 min
Jul 21, 6:53 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca37 min
Jul 21, 6:56 PM CDTSpecial Marine WarningDLH64 min
Jul 21, 6:59 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.